×

Aromatase inhibitor may speed decline of bone density

By KEITH ROACH, M.D.

DEAR DR. ROACH: I’m a 72-year-old woman, still working, and I stay very active by walking and lifting weights in the gym. I have been taking anastrozole for breast cancer, and my bone density has decreased over the past five years, with a T-score in my hips of -1.5 and -3.3 in my spine. My doctors want me to take Fosamax once a week. I am apprehensive due to the warning about esophageal reflux. My brother died of cancer of the esophagus. Am I foolish to wait a year for the next test? — J.F.

ANSWER: Many women in their 70s will develop osteoporosis, but those using a medication like anastrozole (Arimidex), which inhibits aromatase (a necessary enzyme to make estrogen) usually see faster and steeper drops in estrogen and, consequently, bone strength. This leads to increased risk of an osteoporotic fracture. The recommendation for treatment of osteoporosis is more aggressive for women taking these types of drugs.

Your spine is now at -3.3; anything worse than -2.5 is when treatment is recommended. I say start treatment now, not in a year. You are at risk for a fracture before the end of that period.

The risk of esophageal reflux with alendronate (Fosamax) is low if it is taken properly: on an empty stomach with a full glass of water, and you must remain upright for 30 minutes. The risk for esophageal cancer also does not appear to be increased in people taking alendronate.

Still, if you don’t want to take it, Fosamax is not your only option. In people who have a reason not to take Fosamax, once-yearly zoledronic acid (Reclast or Aclasta) is effective and is given intravenously. A recent study on women with osteopenia showed that the IV infusion of zoledronic acid prevented fractures. Between the osteoporosis and use of Arimidex, I think your benefit is likely to be large.

DEAR DR. ROACH: I suffered from constipation for years, and after consulting with a gastrointestinal specialist, I was prescribed MiraLAX. I take it every morning and have added fiber to my diet. The program has been successful. How wise is it to continue MiraLAX indefinitely? Should I worry about side effects? It has been quite pleasant to be free of constipation worries. — Anon.

ANSWER: MiraLAX is a non-absorbable chemical called polyethylene glycol. It passes through your system, bringing water with it, which makes stool less hard and easier to pass. It is very safe for short-term use. If used excessively, it can pull sodium and potassium out of a person’s system.

If you are taking in enough fiber, it should be possible to decrease the MiraLAX without worrying about constipation again, but it’s OK to use MiraLAX as needed.

DEAR DR. ROACH: How often does a healthy person with perfect vision and no eye concerns need to see an eye doctor? — D.S.

ANSWER: A periodic eye exam in someone with no symptoms involves a screening test for vision changes related to aging and other eye diseases, including glaucoma, age-related macular degeneration and cataracts. There are several commonsense reasons for screening, but there has not been good evidence to support its use. The U.S. Preventive Services Task Force does not make a recommendation for or against screening. The Canadian Task Force recommends against it.

By contrast, the American Academy of Ophthalmologists recommends a baseline exam at age 40; visits every two to four years from age 40-54; every year to three years from age 55-64; and annual exams for people 65 and over.

COMMENTS